Winter Weather, Carbon
- When
- February 12, 12:00 PM EST to 6:00 PM EST
- Where
- Carbon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Lake effect bands of heavier snow showers reached and moved across the Poconos during the afternoon of the 12th. While not all areas received the heavier snow, some locations in northwestern Monroe and northeastern Carbon Counties received 2 to 3 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lake effect bands of heavier snow showers reached and moved across the Poconos during the afternoon of the 12th. While not all areas received the heavier snow, some locations in northwestern Monroe and northeastern Carbon Counties received 2 to 3 inches of snow. The falling snow coupled with strong winds and below freezing temperatures caused hazardous driving conditions on area roadways. Representative snowfall included separate reports of 3.0 and 2.0 inches in Lake Harmony in Carbon County and 2.0 inches in Tobyhanna in Monroe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 10:48 AM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1048 AM EST SUN FEB 12 2012 .SYNOPSIS... LOW PRESSURE LIFTING THROUGH THE CANADIAN MARITIMES AND HIGH PRESSURE MOVING OUT OF THE PLAINS TODAY WILL PRODUCE A STRONG NORTHWESTERLY FLOW WITH COLDER AIR MOVING INTO OUR REGION. THE HIGH WILL BUILD INTO THE SOUTHERN ATLANTIC REGION MONDAY AND THEN MOVE OFFSHORE. A WEAK SYSTEM WILL AFFECT THE AREA DURING THE MIDDLE OF THE WEEK. ANOTHER SYSTEM WILL FOLLOW FOR THE END OF THE WORK WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STRONG LOW PRESSURE OVER EASTERN CANADA AND HIGH PRESSURE OVER THE CENTRAL PART OF THE COUNTRY WILL KEEP A GOOD PRESSURE GRADIENT ACROSS THE AREA TODAY, BRINGING GUSTY NORTHWEST WINDS AND COLD TEMPERATURES. AS A VORT MAX CROSSES THE AREA TODAY, SKY COVER IS EXPECTED TO INCREASE THROUGH THE AFTERNOON AND BECOME PARTLY TO MOSTLY CLOUDY. WIDELY SCATTERED SNOW SHOWERS WILL BE ACROSS THE NORTHERN COUNTIES...ESPECIALLY THE SRN POCONOS AND SUSSEX COUNTY. NO ACCUMULATIONS ARE EXPECTED TODAY. HIGHS ACROSS THE NORTHERN AREAS WILL REMAIN IN THE MID TO UPPER 20S...WHILE MOST OTHER AREAS WILL REACH THE LOW TO MID 30S. WIND CHILL VALUES WILL MOSTLY BE IN THE TEENS TODAY (LOWER IN THE POCONOS AND HIGHER OVER THE DELMARVA). && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... A FEW SNOW SHOWERS MAY STILL BE ACROSS THE FAR NORTHERN AREAS THIS EVENING...BUT OTHERWISE A DRY FCST FOR TONIGHT WITH THE HIGH SLOWLY BUILDING TOWARD THE AREA. SKIES WILL BECOME CLR TO PARTLY CLOUDY ACROSS THE CENTRAL AND SOUTHERN AREAS...WHILE SOME CLOUDS WILL REMAIN ACROSS THE NORTH. LOWS TONIGHT WILL BE IN THE TEENS UP NORTH AND LOW TO MID 20S ELSEWHERE. THE WINDS WILL DECREASE SOMEWHAT FROM TODAY...BUT STILL REMAIN AROUND 10 KTS OVERNIGHT. && .LONG TERM /MONDAY THROUGH SATURDAY/... THERE ARE TWO SYSTEMS THAT MAY BRING PRECIPITATION TO THE AREA. THE FIRST IS A WEAK SHORT WAVE WITH A RATHER LIMITED AMOUNT OF ASSOCIATED MOISTURE AND A FAIRLY WEAK WIND FIELD. WE ARE ONLY CARRYING SLIGHT TO LOW CHANCE POPS IN THE TUESDAY TO WEDNESDAY TIME FRAME. THE SECOND SYSTEM IS, OF COURSE, THE SUBJECT OF CHANGE FROM RUN TO RUN IN THE MODELS, BUT IT STILL LOOKS LIKE THE STRONGER OF THE TWO. THE GFS IS ACTUALLY SLOWER AND SHARPER WITH THE MID LEVEL TROUGH THAN THE ECMWF. THE CANADIAN IS SLOW AND SHARP, AND IT CUTS THIS SYSTEM OFF WHILE IT STILL IS WELL TO OUR WEST. WE HAVE QUITE A RANGE OF SOLUTIONS AT OUR DISPOSAL. PRESENTLY, WE FORECAST THE SYSTEM TO AFFECT US LATER THURSDAY INTO FRIDAY. AT THIS POINT, IT IS CONCEIVABLE THAT THERE WOULD BE P-TYPE ISSUES AROUND THE END OF THE WORK WEEK WITH A POSSIBLE MODERATE HIGH PRESSURE SYSTEM STARTING TO OUR NORTHEAST AND POSSIBLE SECONDARY CYCLOGENESIS SOMEWHERE NEAR THE MID ATLANTIC SEABOARD IF THE ECMWF IS TO BE BELIEVED. ON THE OTHER HAND, THE GFS WOULD SIMPLY TAKE A LOW TO OUR NORTHWEST AND PULL A COLD FRONT THROUGH THAT WOULD BE FOLLOWED BY A SHARP MID LEVEL TROUGH. THE CANADIAN LOOKS A LITTLE LIKE A SLOW MOTION VERSION OF THE ECMWF. FOR WHAT IT'S WORTH, THE ECMWF HAS GONE OFF THE RAILS THIS WINTER WHEN IT HAS BLOWN UP SYSTEMS IN THE LONG TERM, AND IT ISN'T DOING THAT WITH THIS RUN. WOULDN'T IT BE PRETTY TO THINK THAT OBSERVATION IS USEFUL? APOLOGIES TO E.H. OUR TEMPERATURES IN THE LONG TERM ARE FORECAST TO START OFF NEAR NORMAL AND RISE TO MODERATELY ABOVE NORMAL. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. VFR CONDITIONS REMAIN ACROSS THE AREA, AND SHOULD CONTINUE THROUGH THE DAY. CLOUD COVER IS EXPECTED TO INCREASE INTO THE AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. GENERALLY, SCATTERED TO BROKEN CLOUDS AROUND 4,000-6,000 FEET CAN BE EXPECTED. A FEW SNOW SHOWERS MAY REACH OUR NORTHERN CWA, BUT WE ARE NOT EXPECTING MUCH AT OUR TAF SITES; ALTHOUGH IT WOULD NOT BE SURPRISING TO SEE A FLURRY OR TWO AT ABE/RDG. GUSTY NW WINDS WITH GUSTS AROUND 30 KTS WILL BE ACROSS THE AREA TODAY. THE WINDS WILL DECREASE THIS EVENING BUT STILL HAVE SOME GUSTS 15 TO 20 KTS. TONIGHT...SKY COVER WILL BECOME SCT OR SKC. OUTLOOK... VFR CONDITIONS ARE EXPECTED AT LEAST THROUGH MONDAY NIGHT, AND WITH SOME LUCK THEY MIGHT PERSIST INTO THURSDAY. HOWEVER, A WEAK SYSTEM CENTERED AROUND THE LATE TUESDAY TO EARLY WEDNESDAY TIME FRAME MAY BRING PRECIPITATION AND SOME LOWERING IN CEILINGS OR VISIBILITIES TO THE AREA. A MODERATE NORTHWEST WIND ON MONDAY WILL BACK AND DIMINISH THROUGH THE DAY, AND THEN WINDS ARE NOT EXPECTED TO BE AN ISSUE INTO THE MID-WEEK PERIOD. && .MARINE... THE STRONG LOW OVER ERN CANADA AND A HIGH WELL TO THE WEST WILL CONTINUE TO PROMOTE GALE CONDITIONS ON THE WATERS TODAY. RECENT OBS CONFIRM THAT GALES ORE OCCURRING THIS MORNING. SO THE ONGOING GALE WILL CONTINUE WITH NO CHANGE IN THE ENDING TIME (06Z MON). A SCA FLAG WILL BE NEEDED ONCE THE GALE IS DROPPED. SEAS ON THE OCEAN WILL BE 6 TO 8 FT TODAY AND THEN DECREASE TO 4 TO 6 FT TONIGHT. WE SHOULD LOSE ADVISORY CONDITIONS DURING THE DAY ON MONDAY, AND THEN WE EXPECT SUB-ADVISORY CONDITIONS THROUGH THE MID-WEEK PERIOD. && .TIDES/COASTAL FLOODING... THE MAGNITUDE OF THE NEGATIVE DEPARTURES ASSOCIATED WITH THE OFFSHORE FLOW WILL INCREASE WITH TIME, BUT WE PRESENTLY DO NOT EXPECT BLOWOUT TIDES. WE WILL, HOWEVER, CONTINUE TO MONITOR. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE DE...NONE. MD...NONE. MARINE...GALE WARNING UNTIL 1 AM EST MONDAY FOR ANZ430-431-450>455. && SYNOPSIS...DELISI/KLINE NEAR TERM...O'HARA/ROBERTSON SHORT TERM...O'HARA LONG TERM...DELISI/KLINE AVIATION...ROBERTSON/O'HARA/DELISI MARINE...O'HARA/DELISI TIDES/COASTAL FLOODING...O'HARA/DELISI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1050 AM EST SUN FEB 12 2012 NJZ026-131600- COASTAL OCEAN- 1050 AM EST SUN FEB 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ016>024-027-PAZ070-071-131600- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-SOUTHEASTERN BURLINGTON-DELAWARE- PHILADELPHIA- 1050 AM EST SUN FEB 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007>010-012>015-PAZ054-055-060>062-067>069-131600- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS- 1050 AM EST SUN FEB 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ025-131600- COASTAL ATLANTIC- 1050 AM EST SUN FEB 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-131600- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1050 AM EST SUN FEB 12 2012 ...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356818, 356819.